Published On: Tue, Jul 12th, 2016

Apparent Mass Drug Overdose Sickens 33 People in New York City

People watch as the police investigate a store near the intersection of Bushwick Avenue and Broadway Wednesday, July 13, 2016, in the Brooklyn borough of New York. More than two dozen people were sickened in an apparent mass drug overdose on a New York City street corner, sparking warnings from police and health officials about the dangers of using K2, also known as synthetic marijuana. (AP Photo/Frank Franklin II)

People watch as the police investigate a store near the intersection of Bushwick Avenue and Broadway Wednesday, July 13, 2016, in the Brooklyn borough of New York. More than two dozen people were sickened in an apparent mass drug overdose on a New York City street corner, sparking warnings from police and health officials about the dangers of using K2, also known as synthetic marijuana. (AP Photo/Frank Franklin II)

NEW YORK  — More than two dozen people were sickened in an apparent mass drug overdose on a New York City street corner, sparking warnings from police and health officials about the dangers of using K2, also known as synthetic marijuana.

Calls started coming in Tuesday morning that numerous people appeared to be overdosing in the Bedford-Stuyvesant neighborhood of Brooklyn. Witnesses reported seeing victims lying on the sidewalk, shaking and leaning against trees and fire hydrants.

‘Zombie’ New Yorkers struggle for second day from the effects of synthetic marijuana K2 https://t.co/7pVkYBXhuSpic.twitter.com/vA1U4jnKfq

— Daily Mail US (@DailyMail) July 13, 2016

Thirty-three people were taken to area hospitals with non-life-threatening injuries, police said. It was not immediately clear what drugs the victims had ingested, but police said some of the victims had been smokingK2.

Dennis Gonzalez of Bushwick told WNBC-TV that K2 use in that part of Brooklyn is out of control.

“It’s gotten out of hand,” Gonzalez said. “They even sleep in the street, we have to walk around them. It’s just too much to keep under control.”

The Health Department issued a statement Tuesday saying it “recorded a spike in K2-related emergency room visits” connected to the incident in Brooklyn. The department said it’s investigating and monitoring emergency rooms across the city.

Suspected overdose of synthetic pot, K2, sends 33 people to Brooklyn hospitals https://t.co/A0ipCcseevpic.twitter.com/7jlkgpNahl

— CNN (@CNN) July 13, 2016

“We remind New Yorkers that K2 is extremely dangerous,” the Health Department said in its statement. “The city’s public awareness efforts and aggressive enforcement actions over the past year have contributed to a significant decline in ER visits related to K2.”

Though K2 affects the same area of the brain as marijuana, it contains chemicals made in laboratories and sprayed onto dry leaves. These chemicals are not derived from the marijuana plant, according to the Health Department.

33 taken to hospital for apparent drug overdoses, most from K2: https://t.co/CQmoTIQQOVpic.twitter.com/utRHRfX0qP

— ABC 7 Chicago (@ABC7Chicago) July 13, 2016

K2 can cause extreme anxiety, confusion, paranoia, hallucinations, rapid heart rate, vomiting, fainting, kidney failure and reduced blood supply to the heart.

The production and sale of the drug was outlawed in New York City in October 2015.

About the Author

-

Leave a comment

XHTML: You can use these html tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>